Pearls

Cardiovascular adverse effects of psychotropics: What to look for

Author and Disclosure Information

 

References

Most patients who take psychotropic medications are at low risk for cardiovascular adverse effects from these medications, and require only routine monitoring. However, patients with severe mental illness, those with a personal or family history of cardiovascular disease, or those receiving high doses or multiple medications are considered at high risk for morbidity and mortality from cardiovascular adverse effects. Such patients may need more careful cardiovascular monitoring.

To help identify important cardiovascular-related adverse effects of various psychotropics, we summarize these risks, and offer guidance about what you can do when your patient experiences them (Table).1

Cardiovascular adverse effects of psychotropic medications

Antipsychotics and metabolic syndrome

Patients who take antipsychotics should be monitored for metabolic syndrome. The presence of 3 of the following 5 para­meters is considered positive for metabolic syndrome2:

  • fasting glucose ≥100 mg/dL or hemoglobin A1c ≥5.6%
  • blood pressure ≥130/85 mm Hg
  • triglycerides ≥150 mg/dL
  • high-density lipoprotein cholesterol
  • waist circumference ≥102 cm in men or ≥88 cm in women.

Stimulants and sudden cardiac death

Sudden cardiac death (SCD) in children and adolescents who take stimulants to treat attention-deficit/hyperactivity disorder is rare. For these patients, the risk of SCD is no higher than that of the general population.3 For patients who do not have any known cardiac risk factors, the American Academy of Pediatrics does not recommend performing any cardiac tests before starting stimulants.3

Next Article:

   Comments ()